Excessive Heat, New Castle
- When
- July 5, 9:00 AM EST to July 7, 8:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
The hottest weather of the summer season occurred on July 5th through the 7th throughout the state of Delaware. Many high temperatures on the 6th and 7th away from the immediate coast exceeded 100 degrees.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The hottest weather of the summer season occurred on July 5th through the 7th throughout the state of Delaware. Many high temperatures on the 6th and 7th away from the immediate coast exceeded 100 degrees. For many areas, this was the first time since August of 2001 that high temperatures exceeded 100 degrees and also for two consecutive days. Humidity levels were relatively low and in many places the afternoon heat index and actual temperature were one and the same. The hottest day for most of the state was the 6th. Highest temperatures included 103 degrees at the New Castle County Airport and 102 degrees in Blackbird (New Castle County), Georgetown (Sussex County) and Sandtown and Dover (Kent County). The 103 degree high temperature at the New Castle County Airport was the hottest day since it reached 105 degrees on August 8, 1918.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 5, 8:47 AM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
947 AM EDT MON JUL 5 2010
.SYNOPSIS...
NEAR RECORD HEAT ASSOCIATED WITH CENTRAL APPALACHIANS HIGH PRESSURE
IS EXPECTED TO CONTINUE INTO WEDNESDAY. WEAK LOW PRESSURE NEAR CAPE
COD SHOULD MOVE SOUTHWEST AND APPROACH THE MID ATLC COAST LATE THIS
WEEK. A COLD FRONT FROM THE NORTHWEST IS FORECAST TO ARRIVE OVER
THE WEEKEND.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
12Z SOUNDINGS MAX TEMP: OKX 102 IS PROBABLY A BEST FIT FOR PHI
AREA DUE TO THE GENERAL N-NW FLOW ALOFT. IAD 100F AND ALY 96F.
PWATS FOR THIS 1000-500 THICKNESS... 0.85 TO 1 INCH! DRY.
NO SIGNIFICANT CHANGE TO THE 4 AM FCST DESPITE TRENDS A LITTLE
HOTTER SOONER AT MID MORNING.
SUNNY VERY HOT AND COMPARATIVELY DRY WEATHER CONTINUES ON TAP.
IT SHOULD BE A BIT HOTTER TODAY THAN SUNDAY, WITH HIGHS MAINLY IN
THE UPPER 90S AND A FEW LOCATIONS HITTING 100. MAXIMUM TEMPERATURES
ARE EXPECTED TO BE IN THE LOWER 90S IN THE HIGHER ELEVATIONS AND
ALONG THE COAST.
BASED ON OUR LATEST CALCULATIONS, THE PHILADELPHIA METROPOLITAN
AREA WILL HIT ITS CRITERION FOR AN EXCESSIVE HEAT WARNING TODAY.
AS A RESULT, THE WARNING IN EFFECT AT NOON CONTINUES THROUGH
WEDNESDAY EVENING. THE REMAINDER OF OUR FORECAST AREA WILL FALL
JUST BELOW THEIR CRITERIA TODAY. HOWEVER, TUESDAY WILL LIKELY BE A
DIFFERENT STORY.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY/...
AN UPPER LEVEL RIDGE WILL REMAIN IN CONTROL OF OUR WEATHER FOR
TONIGHT THROUGH WEDNESDAY. THERE SHOULD BE FEW CLOUDS.
TUESDAY WILL BE THE HOTTEST DAY OF THE STRETCH WITH RESPECT TO
TEMPERATURE. IN ADDITION TO THE EXCESSIVE HEAT WARNING FOR THE
PHILADELPHIA METROPOLITAN AREA, WE WILL LIKELY NEED A HEAT
ADVISORY FOR THE REMAINDER OF OUR FORECAST AREA. THE EXCEPTIONS
WILL BE CARBON COUNTY AND MONROE COUNTY, AND PERHAPS THE COASTAL
STRIP.
THE INCREASE IN HUMIDITY SHOULD KEEP TEMPERATURES FROM RISING AS
EFFICIENTLY ON WEDNESDAY. NEVERTHELESS, IT WILL REMAIN VERY HOT.
WITH THE INCREASED HUMIDITY, THE AREA FROM BERKS COUNTY EASTWARD
TO NORTHERN AND CENTRAL NEW JERSEY MAY AGAIN NEED A HEAT ADVISORY.
IT APPEARS AS THOUGH NORTHEASTERN MARYLAND, CENTRAL AND SOUTHERN
DELAWARE, AND EXTREME SOUTHERN NEW JERSEY MAY FALL JUST SHORT OF
THEIR CRITERION ON THAT DAY.
THERE WILL BE LITTLE RELIEF FROM THE HEAT OVERNIGHT. LOWS TONIGHT
AND AGAIN ON TUESDAY NIGHT SHOULD BE MAINLY IN THE 70S. SOME
HIGHLY URBANIZED LOCATIONS MAY NOT FALL BELOW THE 80 DEGREE MARK.
WHILE WEDNESDAYS TEMPERATURES ARE FORECAST TO BE A COUPLE OF
DEGREES COOLER...THE DEWPOINTS SHOULD BE HIGHER AND THE RESULT
COULD EVENTUALLY BE HEAT INDICES AS HOT AS THOSE OF TUESDAY.
WHILE GENERAL SHOWERS AND STORMS ARE NOT EXPECTED...THERE MAY BE
ENOUGH ENERGY TO TRIGGER AN ISOLATED SHOWER OR STORM TUESDAY FROM
IN THE POCONOS AND POSSIBLY A BETTER CHANCE OF A SHOWER OR TSTM
ALONG THE DEVELOPING INVERTED TROF IN THE DELAWARE VALLEY WED AFTN.
MID LEVEL CAPPING IS PROBABLE LIMITATION TO PERMITTING UPDRAFTS TO
PRODUCE ANY ISOLATED SHOWERS.
IT APPEARS AS THOUGH THE HOTTEST OF THE AIR WILL BEGIN SLIPPING TO
OUR SOUTHWEST ON WEDNESDAY NIGHT INTO THURSDAY.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
THE UPPER LOW LOCATED OUT NEAR 60 WEST LONGITUDE THIS MORNING IS
FORECAST TO DRIFT WESTWARD REACHING THE MIDDLE ATLANTIC COAST
AROUND THURSDAY NIGHT. AS A RESULT, THE EXCESSIVE HEAT SHOULD
BREAK BUT IT WILL REMAIN RATHER WARM AND HUMID. WE HAVE MENTIONED
SOME SLIGHT CHANCE POPS FOR LATE IN THE WEEK.
THE GUIDANCE CONTINUES TO SUGGEST THAT A COLD FRONT FROM THE
NORTHWEST WILL ARRIVE OVER THE WEEKEND, POSSIBLY BRINGING A BETTER
CHANCE FOR SOME NEEDED RAIN.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
OUR FAIR WEATHER PATTERN, WITH GREAT VFR FLYING CONDITIONS, WILL
CONTINUE INTO AT LEAST MIDWEEK. EXPECT MOSTLY CLEAR SKIES TODAY
AND TONIGHT WITH NO MORE THAN SOME THIN WISPY CI. LIGHT WINDS
EARLY THIS MORNING WILL BECOME WESTERLY 7 TO 11 KT TODAY. COULD
HAVE A SEA BREEZE THIS AFTERNOON, BUT ACY SHOULD BE THE ONLY TAF
SITE AFFECTED. WINDS WILL BECOME LIGHT AGAIN TONIGHT.
OUTLOOK...
A RETROGRADING UPPER LOW OFF THE EAST COAST COULD COMPLICATE OUR
WEATHER LATER IN THE WEEK. AT THE VERY LEAST, IT WILL CAUSE
INCREASING LOW LEVEL MOISTURE, WHICH IN TURN WILL ALLOW FOG/HAZE
TO FORM. IT COULD ALSO TOUCH OFF A FEW SHOWERS/TSTMS BEGINNING AS
EARLY AS LATE WEDNESDAY. A FRONTAL SYSTEM WILL BE APPROACHING BY
THE WEEKEND TO INCREASE THE THREAT OF SHOWERS/TSTMS.
&&
.MARINE...
HIGH PRESSURE OVER THE MID ATLANTIC STATES WILL KEEP MARINE
CONDITIONS RATHER TRANQUIL FOR THE NEXT FEW DAYS. A W TO SW
SYNOPTIC WIND WILL PREVAIL TODAY, ALTHOUGH AN ONSHORE FLOW WILL
OCCUR RIGHT ALONG THE COAST . WIND SPEEDS SHOULD AVERAGE AROUND 10
KNOTS. SEAS WILL BE 2 TO 3 FT ON THE OCEAN AND 1 TO 2 FT IN THE
LOWER DEL BAY. A RETROGRADING UPPER LOW AND AN APPROACHING COLD
FRONT COULD BRING THE NEXT THREAT FOR SHOWERS/TSTMS LATER IN THE
WEEK.
&&
.FIRE WEATHER...
IT LOOKS LIKE BOTH TODAY AND TUESDAY WILL FALL SHORT OF THE
CRITERIA FOR A RED FLAG WARNING EVEN THOUGH FUEL MOISTURE LEVELS
REMAIN QUITE LOW.
FOR THIS AFTERNOON, RELATIVE HUMIDITY VALUES SHOULD FALL TO
AROUND 30 PERCENT AT MANY LOCATIONS AND ON TUESDAY AFTERNOON THEY
MAY FALL INTO THE 30S. HOWEVER, WIND SPEEDS WILL BE FAIRLY LIGHT
ON BOTH DAYS.
&&
.CLIMATE...
HERE ARE THE RECORD HIGH TEMPERATURES FOR THIS WEEK AND THE MOST
RECENT YEAR OF OCCURRENCE.
RECORD HIGHS FOR MONDAY 7/5
PHL 100-1999 TTN 102-1999
ILG 100-1949 GED 98-1949
ACY 99-1999 RDG 100-1999
ABE 98-1999 MPO 98-1911
RECORD HIGHS FOR TUESDAY 7/6
PHL 98-1999 TTN 100-1999
ILG 98-1999 GED 99-1990
ACY 99-1999 RDG 100-1999
ABE 100-1999 MPO 93-1999
RECORD HIGHS FOR WEDNESDAY 7/7
PHL 98-1994 TTN 99-1993
ILG 98-1897 GED 97-1993
ACY 98-1986 RDG 99-1988
ABE 97-1988 MPO 95-1908
RECORD HIGHS FOR THURSDAY 7/8
PHL 100-1993 TTN 100-1993
ILG 98-1993 GED 97-1993
ACY 98-1993 RDG 98-1912
ABE 97-1937 MPO 94-1988
LAST TIME 100F WAS REACHED
PHL...101 ON 8/9/2001
ILG...100 ON 7/19/1999
ABE...100 ON 7/6/1999
ACY...101 ON 8/8/2007
RDG...100 ON 8/14/2002
TTN...100 ON 8/2/2002
GED...100 ON 8/3/2006
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT WEDNESDAY FOR PAZ067>071.
NJ...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT WEDNESDAY FOR NJZ015-
017>019.
DE...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT WEDNESDAY FOR DEZ001.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...DRAG/IOVINO
NEAR TERM...DRAG/IOVINO 946
SHORT TERM...DRAG/IOVINO
LONG TERM...IOVINO
AVIATION...RPW
MARINE...RPW
FIRE WEATHER...
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 440 AM EDT MON JUL 5 2010 PAZ054-055-061000- CARBON-MONROE- 440 AM EDT MON JUL 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THERE ARE HEIGHTENED FIRE WEATHER CONCERNS FOR THIS AFTERNOON DUE TO DRY CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE ARE HEIGHTENED FIRE WEATHER CONCERNS FOR TUESDAY DUE TO DRY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NJZ001-007>010-012-013-020-PAZ060>062-061000- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH- OCEAN-BERKS-LEHIGH-NORTHAMPTON- 440 AM EDT MON JUL 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY AND EAST CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. AFTERNOON HEAT INDEX VALUES SHOULD RISE TO 97 TO 99 TODAY. THERE ARE HEIGHTENED FIRE WEATHER CONCERNS FOR THIS AFTERNOON DUE TO DRY CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AFTERNOON HEAT INDEX VALUES SHOULD RISE TO 102 TO 104 ON TUESDAY, AND 100 TO 102 ON WEDNESDAY. THERE ARE HEIGHTENED FIRE WEATHER CONCERNS FOR TUESDAY DUE TO DRY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ001-NJZ015-017>019-PAZ067>071-061000- NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER- MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 440 AM EDT MON JUL 5 2010 ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. THERE ARE HEIGHTENED FIRE WEATHER CONCERNS FOR THIS AFTERNOON DUE TO DRY CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. EXCESSIVE HEAT WARNING. THERE ARE HEIGHTENED FIRE WEATHER CONCERNS FOR TUESDAY DUE TO DRY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-027-061000- KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM- CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON- 440 AM EDT MON JUL 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. AFTERNOON HEAT INDEX VALUES SHOULD RISE TO 100 TO 102 TODAY. THERE ARE HEIGHTENED FIRE WEATHER CONCERNS FOR THIS AFTERNOON DUE TO DRY CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AFTERNOON HEAT INDEX VALUES SHOULD RISE TO 105 TO 107 ON TUESDAY, AND 102 TO 104 ON WEDNESDAY. THERE ARE HEIGHTENED FIRE WEATHER CONCERNS FOR TUESDAY DUE TO DRY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DEZ004-NJZ014-024>026-061000- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 440 AM EDT MON JUL 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. THERE ARE HEIGHTENED FIRE WEATHER CONCERNS FOR THIS AFTERNOON DUE TO DRY CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE ARE HEIGHTENED FIRE WEATHER CONCERNS FOR TUESDAY DUE TO DRY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-450>455-061000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 440 AM EDT MON JUL 5 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
3 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253744, 253745, 253746.